Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 3, NWS Salt Lake City, UT

May 13, 2001Piute County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 13, 2001, 4:46 PM MDT for Piute County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 13, 2001, 4:46 PM MDT (22:46 UTC)
Expired
May 13, 2001, 5:15 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Piute County, UT

The radar

The Cedar City radar (KICX), 111 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3020 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS55 KSLC 132247
SVRSLC
UTC031-132315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT SUN MAY 13 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIUTE COUNTY IN UTAH

* UNTIL 515 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL PIUTE COUNTY...OR ABOUT 3 MILES   
  SOUTH OF MARYSVALE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL NORTHERN PIUTE COUNTY AT 500 PM MDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3845 11230 3831 11217 3849 11189 3850 11217

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:01 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, May 13, 3:01 PM MDT, 1 hour 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT SUN MAY 13 2001

SYNOPSIS...A WEATHER DISTURBANCE OVER SOUTHERN CALIFORNIA HAS
SPREAD A MOIST AND UNSTABLE AIRMASS OVER UTAH. THE AIRMASS WILL
SLOWLY DRY MONDAY AND TUESDAY.

DISCUSSION...UPPER LEVEL FRONT/JET NORTHWEST TO SOUTHEAST ACROSS
CENTRAL UTAH. AIRMASS DESTABILIZED SOUTHWEST OF THE UPPER FRONT IN
AREA OF LOW LEVEL MOISTURE. ONE SEVERE CELL DEVELOPED OVER
WASHINGTON COUNTY. OTHER STRONG CELLS NOW APPROACHING LAKE POWELL.
MODELS INDICATE THAT CONVECTIVE INSTABILITY WILL LINGER ESPECIALLY
OVER THE CENTRAL AND EAST MONDAY BUT WITH LESS SHEAR. UPPER LOW
MOVES BACK SOUTHWEST BY TUESDAY WITH A WEAK RIDGE DEVELOPING OVER
THE FORECAST AREA. WEDNESDAY DRY EXCEPT FOR EXTREME NORTH AND
EXTREME SOUTH. THURSDAY THROUGH SUNDAY TROUGHY WITH  PLENTY OF
SUB-TROPICAL MOISTURE SPREADING BACK NORTH AND OVER THE GREAT BASIN.

SLC 4211k  CDC 421-  GIBSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:02 PM MDTSevere Thunderstorm WarningSLCWashington43 min
May 13, 1:43 PM MDTSevere Thunderstorm WarningSLCKane, Washington47 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.